Colorado, 2004

Flash Flooding and Hail in Colorado, July 16, 2004

July 16, 2004 · NWS PUB · 8 events in 5 counties and zones

4 hail, 4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 16, 2:41 AM MST, 9 hours 51 minutes earlier.

Area forecast discussion, Jul 16, 2:41 AM MST, 9 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
341 AM MDT FRI JUL 16 2004

.SHORT TERM...
(TODAY AND TONIGHT)

MAIN FORECAST CONCERNS TODAY IS HEAVY RAIN AND FLASH FLOOD
POTENTIAL...

COLD FRONT HAS ALREADY PUSHED THROUGH EASTERN COLORADO TONIGHT...
AIDED BY MCS WHICH HAS MOVED OFF INTO KS ATTM.  STILL A FEW
ISOLATED MORNING SHOWERS ACROSS THE AREA (EVEN OUT WEST)...SO PLAN TO
KEEP SOME LOW GRADE MORNING POPS FOR ALL AREAS. WV LOOPS SHOW A
SERIES OF SHORTWAVES ROTATING AROUND PERIPHERY OF BROAD UPPER HIGH
CENTERED ROUGHLY OVER THE 4 CORNERS AREA.  NEXT MAIN SHORTWAVE ACROSS
CENTRAL WY...SHOULD BE PLAYER FOR TODAYS CONVECTION ACROSS
CENTRAL/ERN SECTIONS OF THE FCST AREA. ANOTHER SHORTWAVE IS CURRENTLY
LOCATED ACROSS NRN/ERN AZ WHICH MAY AFFECT EXTREME WESTERN AREAS
LATER TODAY AS WELL.

ACROSS EASTERN HALF OF THE FCST AREA TODAY...DEW POINTS ARE ALREADY
IN THE LOW 60S BEHIND THE FRONT...AND LOW LVL FLOW IS EXPECTED TO
SHIFT TO AN EASTERLY DIRECTION BY AFTN.  00Z MESO-ETA WASNT FAST
ENOUGH WITH PROGRESSION OF FRONT...AND LINGERED TOO MUCH QPF ACROSS
EASTERN CO EARLY THIS MORNING.  PREFER A BLEND THE RUC40 AND AVN
SOLUTIONS WHICH SEEM TO CAPTURE CURRENT SITUATION A LITTLE BETTER.
WITH DEW POINTS LINGERING IN THE LOWER 60S...SPECIFIC HUMIDITIES IN
THE 850-500MB LAYER OF 8G/KG...AND PRECIP WATERS RISING TO BETWEEN
1.0 AND 1.5 INCHES BY THIS AFTERNOON...COMBINED WITH WEAK WINDS
ALOFT...SHOULD BE FAVORABLE SET UP FOR HEAVY RAIN.  EASTERLY UPSLOPE
FLOW COMBINED WITH ELEVATED HEATING...AND INCOMING SHORTWAVE SHOULD
TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN
MOUNTAINS BY AROUND NOON...WITH SHOWERS MOVING OFF HIGHER TERRAIN
INTO ADJACENT INTERSTATE 25 CORRIDOR SHORTLY THERE-AFTER. SOME
AREAS...ESPECIALLY TELLER COUNTY AND PORTIONS OF EL PASO COUNTY HAVE
SEEN SOME MODERATE RAINFALL AMTS YESTERDAY...AND WITH ADDITIONAL
HEAVY RAIN COULD SEE SOME FLASH FLOOD POTENTIAL. RIGHT NOW...APPEARS
MAIN AREAS OF GREATEST RISK FOR FLASH FLOODING WOULD BE URBAN AREAS
(LIKE KCOS) AND BURN SCARS. THUS...WILL ISSUE A FLOOD WATCH FOR THE
EASTERN MOUNTAINS AND ADJACENT LOWER TERRAIN (INCLUDING EL PASO
COUNTY).  AREAS FURTHER SOUTH HAVE HAD LESS RAIN LATELY...SO WILL
KEEP FLOOD WATCH CONFINED TO EASTERN SLOPES OF MTS. (AGAIN...BURN
SCARS HAVE THE GREATEST RISK.)   SOME POTENTIAL FOR SVR WILL EXIST...
MAINLY FOR SRN AREAS JUST ALONG/BEHIND THE FRONT...THOUGH THINK THIS
AXIS MAY BE JUST A TOUCH SOUTH OF OUR AREA...CLOSER TO THE FRONTAL
BOUNDARY.  COULD BE SOME PULSE TYPE SVR ALONG THE EASTERN SLOPES OF
THE SOUTHEAST MTS IF CLOUDS CAN BREAK EARLY ENOUGH TO REALIZE
SUFFICIENT SFC BASED HEATING. PLAN TO EMPHASIZE HEAVY RAIN THREAT IN
GRIDS MORE THAN SVR.

FOR WESTERN AREAS...NOT TOO MUCH CHANGE FROM YESTERDAY.  PRECIPITABLE
WATERS WILL HOVER AROUND .75 INCHES.  COULD BE SOME LOCALLY HEAVY
RAIN WITH SCATTERED THUNDERSTORMS...BUT DONT THINK IT WILL BE AS
WIDESPREAD AS OVER THE EASTERN AREAS...THUS WILL NOT ISSUE ANY FLOOD
WATCHES FOR THIS AREA.

OVERNIGHT...CONVECTION SHOULD GRADUALLY DECREASE AROUND MIDNIGHT.
HAVE KEPT SOME LINGERING SHOWERS ACROSS EASTERN MTS/PLAINS WHERE
UPSLOPE FLOW CONTINUES...BUT THINK THAT QPF AMTS IN MODELS IS A BIT
OVERDONE...ESP AFT 06Z.  SKIES SHOULD STAY CLOUDY ALONG EASTERN
MTNS/ADJACENT PLAINS OVERNIGHT...WITH MVFR-IFR CIGS.   -KT

.LONG TERM...
(SATURDAY THROUGH THURSDAY)

...NEARLY PERSISTENT WX PATTERN IN THE OFFING FOR SAT THRU MON WITH
A SLIGHT CHANGE BY TUE THRU THU...

SAT THRU MON...UPPER LEVEL HIGH/RIDGE AXIS IS PROJECTED TO REMAIN
OVER THE ROCKIES FOR THE WEEKEND INTO EARLY NEXT WEEK.  CERTAINLY
DO NOT SEE ANY PATTERN CHANGES TO REMOVE THE MONSOONAL MOISTURE
FROM THE REGION.  WITH DAYTIME HEATING...AIR MASS DESTABILIZATION...
AND SMALL TROPICAL ORIGIN SHORTWAVE TROUGHS MOVING THROUGH THE
CNTRL ROCKIES...SHRA/TSRA SHOULD DEVELOP OVER THE HIGH COUNTY LATE
IN THE MORNING/EARLY AFTERNOON AND SPREAD (SLOWLY) E-SEWD WITH THE
MEAN LAYER FLOW AND EVENTUALLY EVOLVE INTO A NOCTURNAL MCS JUST E
AND S OF CO EACH DAY.  INTERESTING THAT THE GFS80 HAS A DRY SLOT
MOVING INTO ERN CO ON SUN/MON WITH THE HEAVIER PRECIPITATION AXIS
SHIFTED TOWARDS THE CONTDVD. CURRENTLY...HARD TO SEE THIS FEATURE IN
THE WATER VAPOR IMAGERY...SO WILL MAINTAIN CURRENT POPS.  THE MAIN
WEATHER THREAT FROM THIS POTENTIAL METEOROLOGICAL SETUP WILL BE HEAVY
RAIN GIVEN WEAK STEERING CURRENTS(<10KTS)...H7-H5 SPECIFIC HUMIDITY
VALUES OF 5-6 G/KG...AND WET BULB 0C HGTS OF 14K-17K FT MSL.  COULD
NOT RULE OUT SOME RELATIVELY SMALL HAIL...BUT HEAVY RAIN IS MORE OF A
HIGHER TSTM THREAT.  TWEAKED TEMPS DOWN A LITTLE BIT ON SAT BASED ON
CURRENT MOS GUIDANCE TRENDS. ALSO...TWEAKED POPS UP A LITTLE FOR SUN
AND MON IN S CNTRL CO(MTS AND ADJACENT HIGH VALLEYS/PLAINS) NEAR THE
HIGHER MID LEVEL THETA-E(INSTABILITY) AXIS.

TUE THRU THU...MID/UPPER LEVEL HIGH CENTROID SHIFTS A LITTLE
FURTHER S ACROSS THE DESERT SW WITH WLY FLOW DEVELOPING OVER THE
CNTRL ROCKIES.  WITH PLENTY MOISTURE STILL AVAILABLE...WILL LIKELY
SEE MAINLY DIURNAL SHRA/TSRA EVOLVE INTO NOCTURNAL MCSS AS THEY
MOVE EWD.  MOS GUIDANCE HINTING AT A SLIGHT WARM UP NEXT WEEK AND IS
CERTAINLY DOABLE GIVEN THE WLY FLOW...ESPECIALLY IF SOME RELATIVELY
DRIER AIR MIXES DOWN. CURRENT FCST GRIDS FOLLOW THIS TREND...SO
LITTLE CHANGES NEEDED EXCEPT TO BLEND WITH CURRENT SURROUNDING
OFFICE GRIDS. METZE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FROM NOON TODAY TO
1000 PM TONIGHT FOR EASTERN MOUNTAINS AND EL PASO COUNTY AREA...(ZONE
72 THROUGH 85).

&&
Hazardous weather outlook, Jul 16, 6:04 AM MST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
704 AM MDT FRI JUL 16 2004

CORRECTED FOR SPELLING...FORMAT

COZ058>089-093>099-171300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
704 AM MDT FRI JUL 16 2004

...FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR THE EASTERN SLOPES
OF THE SOUTHEAST MOUNTAINS AND THE ADJACENT TERRAIN FROM NOON TODAY
TO 1000 PM THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE MOUNTAINS AROUND NOON...THEN SPREAD INTO THE ADJACENT PLAINS
BETWEEN 100 PM AND 200 PM.  THE PRIMARY THREAT FROM THUNDERSTORMS
WILL BE LOCALLY HEAVY RAINFALL...AND LIGHTNING.  ONE OR TWO
THUNDERSTORMS COULD BECOME SEVERE...MAINLY ALONG THE EASTERN SLOPES
OF THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS...AND ALONG THE
COLORADO NEW MEXICO BORDER...PRODUCING HAIL UP TO 1 INCH IN
DIAMETER...AND TORRENTIAL RAINS.  THE AREAS MOST LIKELY TO
EXPERIENCE LOCALIZED TORRENTIAL RAINFALL WILL BE ACROSS TELLER...EL
PASO...AND FREMONT COUNTIES...AND ALONG THE EASTERN SLOPES OF THE
WET MOUNTAINS AND SANGRE DE CRISTO MOUNTAINS BETWEEN NOON TODAY AND
1000 PM THIS EVENING.  FLASH FLOODING WILL BE POSSIBLE WITH THE
STRONGER STORMS IN THESE AREAS...ESPECIALLY FOR THE BURN SCAR
AREAS...AND FOR LOCATIONS IN STEEP CANYONS OR URBAN AREAS
SUSCEPTIBLE TO FLASH FLOODING. THE FLOOD WATCH INCLUDES THE CITY OF
COLORADO SPRINGS.

ACROSS THE WESTERN MOUNTAINS AND VALLEYS...SCATTERED THUNDERSTORMS
COULD ALSO PRODUCE LOCALLY HEAVY RAINS...HOWEVER THE THREAT FOR ANY
FLOODING IS EXPECTED TO REMAIN MUCH MORE SPOTTY AND LOCALIZED.
HOWEVER PEOPLE IN AND NEAR THE MILLION BURN SCAR SHOULD ALSO BE
ALERT TO THE POTENTIAL FOR LOCALLY HEAVY RAINFALL.

EASTERLY WINDS BEHIND A COLD FRONT WHICH HAS MOVED THROUGH SOUTHEAST
COLORADO EARLIER THIS MORNING...WILL CAUSE LOW LEVEL MOISTURE
TO POOL ACROSS SOUTHEAST COLORADO AND ALONG THE ADJACENT EASTERN
SLOPES OF THE SOUTHEAST MOUNTAINS. AN APPROACHING UPPER LEVEL
DISTURBANCE...COMBINED WITH AFTERNOON HEATING...IS EXPECTED TO
DESTABILIZE THE ATMOSPHERE ACROSS SOUTH CENTRAL AND SOUTHEAST
COLORADO THIS AFTERNOON...CAUSING SCATTERED TO NUMEROUS THUNDERSTORMS
TO DEVELOP ACROSS THE REGION. DUE TO LIGHT WINDS ALOFT...
THUNDERSTORMS WILL BE SLOW MOVING...WITH THE POTENTIAL FOR
PRODUCING LOCALLY HEAVY RAINFALL.  EASTERLY LOW LEVEL FLOW WILL
FOCUS THE MOST WIDESPREAD THUNDERSTORM DEVELOPMENT ALONG THE EASTERN
SLOPES OF THE SOUTHEAST MOUNTAINS THROUGH THIS EVENING...RESULTING IN
THE THREAT FOR FLASH FLOODING ACROSS THIS AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR MOST OF SOUTH CENTRAL
AND SOUTHEAST COLORADO ON SATURDAY.  ONE OR TWO STORMS COULD BECOME
STRONG TO SEVERE ON FRIDAY...MAINLY ACROSS THE EASTERN MOUNTAINS AND
SOUTHEAST PLAINS.  LOCALLY HEAVY RAIN...AND DANGEROUS CLOUD TO GROUND
LIGHTNING WILL BE THE PRIMARY THREATS. HOWEVER LARGE HAIL AND
DAMAGING WINDS COULD ALSO OCCUR WITH THE STRONGER STORMS.  LOCALLY
HEAVY RAIN COULD POSE A FLASH FLOOD THREAT FOR OLD BURN SCARS AND FOR
MORE SENSITIVE URBAN AREAS.

THUNDERSTORM CHANCES WILL DECREASE SOME THROUGH THE MID PART OF
NEXT WEEK...ALTHOUGH AT LEAST ISOLATED THUNDERSTORMS WILL BE POSSIBLE
EACH DAY.  ANOTHER COLD FRONT MAY BRING AN INCREASED PROBABILITY FOR
SHOWERS AND THUNDERSTORMS ON WEDNESDAY...ALONG WITH COOLER
TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE ACROSS THE MOUNTAINS AND ADJACENT INTERSTATE 25
CORRIDOR...AND ALONG THE COLORADO NEW MEXICO BORDER AFTER 1 PM TODAY.

KT/METZE

The radar

The Pueblo radar (KPUX), 111 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 flash flood. Local standard time, as filed.

Hail, Custer

When
July 16, 12:32 PM MST to 12:44 PM MST
Where
Custer County, 11 mi SE of Westcliffe
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.017, -105.317

Hail, El Paso

When
July 16, 1:18 PM MST to 1:23 PM MST
Where
El Paso County, 5 mi SSW of Fountain
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.617, -104.733

Hail, El Paso

When
July 16, 1:20 PM MST to 1:25 PM MST
Where
El Paso County, 5 mi SSW of Fountain
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.617, -104.733

Flash Flood, El Paso

When
July 16, 1:25 PM MST to 6:15 PM MST
Where
El Paso County, 1 mi SE of Colorado Spgs
Reported by
TRAINED SPOTTER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Flooding of low spots and streets was widespread across southern Colorado Springs...Security...Widefield and Fountain. Vehicles were floating or abandoned. Two to 5 inches of rain was common. Many streets and intersections were closed as well as the underpass at mile-marker 123 on Interstate 25.

Flash Flood, Teller

When
July 16, 2:23 PM MST to 8:45 PM MST
Where
Teller County, 10 mi WNW of Woodland Park
Property damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
38.882, -105.162 (the zone’s center; the record gives no point)

Rounds of showers and heavy rain from strong thunderstorms caused numerous flash floods...mainly across the Hayman burn scar in the northwest part of the county. Especially hard hit was the road to the Turkey Rock Ranch Estates in far northwest Teller county. Others road affected in the Hayman burn scar were Forest Road 200 and 360 around Lutheran Valley Retreat, and High Road and Shelf Road in the southwest part of the county. Shelf Road was closed for around one month. At least 6 privately owned dams broke, and water flowed over another. A state of emergency was declared by Teller county officials through the weekend.

Hail, Pueblo

When
July 16, 2:32 PM MST to 2:37 PM MST
Where
Pueblo County, 7 mi ESE of Pinon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.383, -104.483

Flash Flood, Pueblo

When
July 16, 6:30 PM MST to 8:30 PM MST
Where
Pueblo County, 2 mi S of Colorado City
Reported by
LAW ENFORCEMENT
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

A thunderstorm with very heavy rain caused flash flooding just south and southeast of Colorado City. Graneros Creek , which normally is very shallow, was running 5 to 6 feet deep.

Flash Flood, Huerfano

When
July 16, 6:30 PM MST to 8:30 PM MST
Where
Huerfano County, 10 mi NE of Walsenburg
Reported by
LAW ENFORCEMENT
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

A thunderstorm with very heavy rain caused flash flooding in rural areas of the county. Severe erosion occurred on area gravel and dirt roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413823, 5413824, 5413825, 5413827, 5413828, 5413826, 5413829, 5413830.